Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 31, NWS Midland/Odessa, TX

May 21, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at May 21, 2022, 3:35 AM CDT for Culberson County, Texas. It took effect at May 21, 2022, 10:00 PM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2022, 3:35 AM CDT (08:35 UTC)
In effect from
May 21, 2022, 10:00 PM CDT
Expired
May 22, 2022, 11:00 AM CDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4929 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WWUS74 KMAF 210835
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
335 AM CDT Sat May 21 2022

TXZ271-221600-
/O.UPG.KMAF.HW.A.0024.220522T0600Z-220522T1600Z/
/O.NEW.KMAF.HW.W.0031.220522T0300Z-220522T1600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
335 AM CDT Sat May 21 2022 /235 AM MDT Sat May 21 2022/

...HIGH WIND WARNING IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 11 AM CDT /10 AM MDT/ SUNDAY FOR GUADALUPE PASS...

* WHAT...East winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe Pass in Texas.

* WHEN...From 10 PM CDT /9 PM MDT/ this evening to 11 AM CDT /10 
  AM MDT/ Sunday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
2 follow-up statements
882 
WWUS74 KMAF 211850
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
150 PM CDT Sat May 21 2022

TXZ271-220700-
/O.CON.KMAF.HW.W.0031.220522T0300Z-220522T1600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
150 PM CDT Sat May 21 2022 /1250 PM MDT Sat May 21 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM CDT /9 PM MDT/
THIS EVENING TO 11 AM CDT /10 AM MDT/ SUNDAY...

* WHAT...East winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe Pass in Texas.

* WHEN...From 10 PM CDT /9 PM MDT/ this evening to 11 AM CDT /10 
  AM MDT/ Sunday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
185 
WWUS74 KMAF 220845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CDT Sun May 22 2022

TXZ271-221600-
/O.CON.KMAF.HW.W.0031.000000T0000Z-220522T1600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
345 AM CDT Sun May 22 2022 /245 AM MDT Sun May 22 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM CDT /10 AM
MDT/ THIS MORNING FOR GUADALUPE PASS...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Guadalupe Pass in Texas.

* WHEN...Until 11 AM CDT /10 AM MDT/ this morning.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 21, 12:46 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 21, 12:46 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1246 AM CDT Sat May 21 2022

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Sat May 21 2022

VFR will prevail through the forecast period. Winds will veer
around to the N-NW and increase as a cold front enters the region
early this morning. This front is expected to reach CNM and HOB
by 10Z and the remaining terminals around 13Z-15Z. Gusty post-
frontal winds will last into the early afternoon.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 224 PM CDT Fri May 20 2022

For those that are tired of the heat, today looks to be the last
unseasonably hot day for a while, though temperatures are a bit
cooler than yesterday thanks to increasing high clouds, haze, and
falling heights ahead of an approaching trough. Despite the cooler
temperatures, a Heat Advisory remains in effect for the northeastern
Permian Basin/Western Low Rolling Plains where highs should still
top out around 104-105 degrees today. The unseasonably warm
temperatures along with the dry and breezy conditions will also
maintain critical fire weather conditions this afternoon into early
this evening, and a Red Flag Warning remains in effect. More on this
can be found in the Fire Weather Discussion below.

Temperatures tonight will be cooler, with lows in the mid 50s and
60s for most of the area. A big change will arrive early Saturday
morning as a much-advertised strong cold front finally moves into
Southeast New Mexico and West Texas. This front is currently slowly
sagging southward across the South Plains, and may try edging into
the northern Permian Basin this afternoon with little impact aside
from a brief northerly wind shift and a cool down by a few degrees,
with high-resolution guidance indicating the front will briefly
shift northward later this afternoon into early evening. Late
tonight into early Saturday morning, the front will resume its
southward push as a trough progresses from the Rockies into the
Plains. The front is expected to make it to the I-20 corridor by mid
morning, and continue pushing to the Rio Grande through the
afternoon. Given the timing of the front and associated cold
advection, there's a fairly sizable bust potential with the max
temperature forecast for tomorrow. For now, have highs in the upper
70s and lower 80s across most of Southeast New Mexico and the
Permian Basin, with upper 80s and lower 90s across the Trans Pecos
toward I-10, and upper 90s/lower 100s focused toward the Rio Grande
Valley. Unfortunately, given the dry antecedent conditions, the
front will not be accompanied by any precipitation, though will
produce several hours of gusty northerly to northeasterly winds. A
secondary push of cold air will arrive Saturday night into early
Sunday morning, yielding some of our coolest temperatures in a
while, with lows in the mid 40s to mid 50s for most, and 60s across
far southern zones. Strong gap winds also look to develop through
Guadalupe Pass beginning late Saturday night/early Sunday morning,
where a High Wind Watch remains in effect.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 205 PM CDT Fri May 20 2022

Upper trough extending from ID to Baja Sunday will slowly move east
reaching the Rockies Monday and move onto the plains Tuesday.  This
trough gets reinforced and a deep low develops over the Northern
Plains Wednesday moving over the Mississippi Valley Thursday. As
this trough moves east high pressure will build over the region
Friday with the next trough moving over the Rockies Saturday.

Post frontal conditions will have a NE wind Sunday as surface ridge
builds down into the area. Should be much cooler Sunday with highs
mainly in the 70s... lowered temps that day... may need to lower
more as some guidance calling for highs in the 60s. Highs in the 80s
return Monday with 80s and 90s on Tuesday. Looking at a weak front
blowing into the area Tuesday with below normal temps expected
Wednesday and Thursday.  By Friday readings climb into the mid to
upper 90s with 100s along the Pecos next Saturday.

Rain chances begin on Sunday as the upper trough approaches.
With high PW and expected slow storm motion some locations could
receive a good rainfall... unfortunately many will not. Those in
the Southern Permian Basin and Lower Trans Pecos look to have the
best chance of rain with those in the west the least. Monday most
likely day to see rainfall with low pops continuing in the east
Tuesday and Wednesday.

&&

.FIRE WEATHER...
Issued at 205 PM CDT Fri May 20 2022

A cold front just north of the area will blow into the area
Saturday with a brisk north wind. This will result in lower fire
wx concerns for most of the region but near critical fire wx
conditions still possible for the west. A Fire Wx Watch remains in
effect Saturday for portions of SE NM, the Guadalupe Mountains
and Culberson County. Currently no fire weather concerns expected
Sunday as rain chances increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               81  50  71  59 /   0   0  10  30
Carlsbad                 84  51  72  54 /   0   0  10  20
Dryden                   98  60  79  64 /   0   0  20  40
Fort Stockton            88  53  74  60 /   0   0  20  40
Guadalupe Pass           81  46  68  56 /   0   0  10  20
Hobbs                    81  45  70  53 /   0   0   0  30
Marfa                    88  47  74  48 /   0   0  20  30
Midland Intl Airport     82  50  72  60 /   0   0  10  30
Odessa                   82  51  72  61 /   0   0  10  30
Wink                     86  50  73  57 /   0   0  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from this afternoon through this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

     High Wind Watch from late tonight through Sunday morning for
     Guadalupe and Delaware Mountains.

NM...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Chaves Plains-Eddy Plains-Sacramento Foothills
     and Guadalupe Mountains.

&&

SHORT TERM...24
LONG TERM....44
AVIATION...24
Hazardous weather outlook, May 21, 1:09 AM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
109 AM CDT Sat May 21 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-220615-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
109 AM CDT Sat May 21 2022 /1209 AM MDT Sat May 21 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A High Wind Warning is in effect Sunday morning for Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

Nearby

High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.